Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Recurring cryptococcal meningitis
Sep 1, 2000

My brother was diagnosed with cryptococcal meningitis and later HIV/AIDS in September last year on admission to hospital on 1st September 1999. He was put on amphotericin drug for two weeks and fluconazole thereafter, he was started on Combivir. He was discharged from hospital on 17th September. On the 26th September he was re-admitted to hospital with severe headache and he was confused. He continued his fluconazole treatment and was also given bactrim. During his stay in hospital he gradually lost his eye sight, he just sees images now. He was discharged in the middle of October. In early November he was admitted for two days due to a minor seizure. He recovered and was relatively well until January when his headache started again. In February he started vomiting and was admitted to hospital again in late March. He was discharged two weeks later after treatment with amphoterecin, and continued in the fluconazole maintenance dosage of 200mg per day. At this time he also temporarily lost his hearing. Even now he hears with difficulty at times. When he has severe headaches, he loses the small vision he has, and also his limited hearing. After the discharge he was still vomiting but he got better and for the latter part of May and early June he could do little errands. He also started antiretroviral treatment on June 1, taking combivir and crixivan. On June 15, he was attacked by seizures and was semi-unconscious until 10 p.m. He was again put on amphoterecin for two weeks, and discharged on the fluconazole maintenance dosage. Then on July 18th he was attacked by seizures which lasted a day and half, he has been hospitalized since. He was done a lumber puncture and was put on amphoterecin for a day but was removed from the drug because of vomiting. Currently he has been put on a high dose of fluconazole (800 mg/day), but he is still vomiting and has difficulty retaining anything he swallows, he is thus emaciated as he is not eating. He is not complaining of headache, but is still confused, and at times he seems tongue-tied. He is given an injection for vomiting but it does not help. Is there any drug that he can take to help prevent the recurrence of the cryptococcal meningitis? What could be done to help stop the vomiting?

Response from Dr. Feinberg

I don't think your brother has been optimally treated for either his cryptococcal meningitis or his HIV disease. He may be vomiting because he has increased pressure inside his brain ("intracranial pressure"). The way to treat this is to do repeated spinal taps, daily if necessary, and remove the cerebrospinal fluid (CSF) that may be blocking his brain passages. He also needs better antifungal therapy, which should be amphotericin B for a continued period -- at least until cryptococcus can no longer be grown from his CSF -- and this may take many weeks. Once he is culture-negative, I would consider switching to high dose fluconazole, between 800-1200 mg once a day for at least 2 months, and then eventually going down to the standard maintenance dose of 200 mg/day.

It is not adequate to add Crixivan to Combivir when your brother has been on Combivir previously, as he is highly likely to be resistant to one of the components, 3TC, of the Combivir. He should receive an entirely new regimen, such as d4T, abacavir and nelfinavir. If the nausea isn't related to increased intracranial pressure, then it may respond to newer anti-nausea drugs that work especially well when the cause of the nausea is in the brain and not in the stomach. These include drugs such as granisetron and ondansetron, which can also be given intravenously.

I'm sorry to say that the fact that your brother already has damage to his eye and ear nerves is very worrisome, and means that he is less likely to recover from his meningitis. I suggest you look for a more aggressive physician who has infectious diseases training in order to give your brother the best possible chance of responding. My heart goes out to your brother and the rest of your family, and I wish you all the best of luck.


Previous
DOXIL TREATMENTS
Next
pcp

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement